Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 127, NWS Pueblo, CO

August 9, 1998Crowley County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 9, 1998, 6:09 PM MDT for Crowley County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 1998, 6:09 PM MDT (00:09 UTC)
Expired
Aug 9, 1998, 7:10 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Crowley County, CO

The radar

The Pueblo radar (KPUX), 38 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1998-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1998-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2136 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

866 
WUUS1 KPUB 100011 RRA
SVRPUB
COC025-100110-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
609 PM MDT SUN AUG 9 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CROWLEY COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 710 PM MDT

* AT 606 PM MDT...RADAR SHOWED A SEVERE STORM 2 MILES NORTHWEST OF
  OLNEY SPRINGS OR 13 MILES WEST OF ORDWAY MOVING NORTH AT 20 MPH.

SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY NORTH OF HIGHWAY 96
AND WEST OF HIGHWAY 71 THROUGH 710 PM MDT.  AT THIS TIME...THE MOST
LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL.  IF YOU ARE IN
OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE
STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

SR/TM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:10 PM MDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 9, 2:10 PM MDT, 3 hours 59 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
210 PM MDT SUN AUG 9 1998

NOT MUCH TIME FOR DISCUSSION WITH STRONG THUNDERSTORMS DEVELOPING AND
NEED FOR MONITORING ON WSR-88D.  WILL LIKELY FORECAST SCATTERED TO
NUMEROUS THUNDERSTORMS TONIGHT AS MOONSOONAL MOISTURE STREAMS ACROSS
CO AND S/WV OVER NW CO MOVES ACROSS ERN PLAINS TONIGHT ENHANCING LIFT.
WILL PROBABLY MENTION LOCALLY HEAVY RAIN IN SOME ZON
ES AS STEERING WINDS
WILL BE LIGHT.    SR

In the hours before

Local storm report, Aug 9, 4:06 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
406 PM MDT SUN AUG 09 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0357 PM    RYE                       CO    .75 INCH HAIL
08/09/98   PUEBLO

0405 PM    BEULAH                    CO    .75 INCH HAIL
08/09/98   PUEBLO
Local storm report, Aug 9, 4:06 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
406 PM MDT SUN AUG 09 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0357 PM    RYE                       CO    .75 INCH HAIL
08/09/98   PUEBLO

0405 PM    BEULAH                    CO    .75 INCH HAIL
08/09/98   PUEBLO

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:36 PM MDTFlash Flood WarningPUBKiowa119 min
Aug 10, 1:55 PM MDTSevere Thunderstorm WarningPUBLas Animas60 min
Aug 10, 4:18 PM MDTSevere Thunderstorm WarningPUBLas Animas62 min
Aug 10, 5:52 PM MDTSevere Thunderstorm WarningPUBLas Animas58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.